Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Houston/Galveston, TX

May 28, 2017Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 28, 2017, 10:05 PM CDT for Houston County, Texas. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 10:05 PM CDT (03:05 UTC)
Expired
May 28, 2017, 11:30 PM CDT
In force
85 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Houston County, TX

The radar

The Shreveport radar (KSHV), 168 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 11:24 PM CDTFLASH FLOOD13 Nnw Kennard, TXONGOING STREET FLOODING ACROSS THE HOUSTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS54 KHGX 290305
FFWHGX
TXC225-290430-
/O.NEW.KHGX.FF.W.0014.170529T0305Z-170529T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1005 PM CDT SUN MAY 28 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northern Houston County in southeastern Texas...

* Until 1130 PM CDT.

* At 1003 PM CDT, local law enforcement officials reported heavy 
  rain across the warned area. Flash flooding is already occurring. 
  Many road closures have been reported due to water over the road 
  in Crockett including 6th street...4th street...E Goliad...E 
  Loop...S Loop...19 South...and 7 East. 5 to 7 inches of rain have 
  fallen. 


* Some locations that will experience flooding include...
  Crockett, Grapeland, Kennard, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
      3152 9510 3150 9509 3149 9511 3147 9510
      3147 9506 3144 9504 3144 9501 3142 9500
      3140 9498 3120 9543 3151 9573 3153 9565
      3154 9565 3159 9528

$$
Hathaway

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:24 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 28, 6:24 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 PM CDT Sun May 28 2017

.AVIATION...
Area should see increasing SHRA/TSRA coverage this evening as activity
builds in from the N and NW along and ahead of a cold front. 00Z TAFs
are messy with lots of VCSH and VCTS. After this evening, there are
lots of timing uncertainties concerning not only the possible SHRA/TSRA
but also wind directions and ceilings as we move into the overnight
hours and on into the day tomorrow. Generally going with MVFR ceilings
overnight becoming VFR tomorrow afternoon with MVFR/IFR levels quite
possible in and around the SHRA/TSRA.  42
&&

.PREV DISCUSSION... /ISSUED 346 PM CDT Sun May 28 2017/

DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.

This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.

Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.

There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47

MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  80  68  85  69 /  80  50  30  40  30
Houston (IAH)              74  80  69  85  71 /  60  70  50  50  30
Galveston (GLS)            77  82  74  83  76 /  60  80  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
     following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...NONE.
&&

Discussion...11
Aviation/Marine...42
Hazardous weather outlook, May 28, 4:47 PM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
447 PM CDT Sun May 28 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A line of showers and thunderstorms will be moving into southeast
Texas this evening. Large hail, damaging wind, and localized heavy
rain capable of producing street flooding is possible. Though
possibly weakening as the storms approaches the Interstate 10
corridor toward late evening, we will continue to monitor the
situation. Additional watches or warnings could be necessary
across portions of the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Saturday. This activity may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening generally north of
Interstate 10. We would appreciate any reports of hail, damaging
winds or flooding.

GMZ330-335-350-355-370-375-292200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

There is a moderate to high risk of rip currents through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of producing
locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 28, 7:58 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
758 PM CDT SUN MAY 28 2017

TXZ195-196-198-290145-
Brazos TX-Grimes TX-Burleson TX-
758 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON...NORTHWESTERN
GRIMES AND CENTRAL BRAZOS COUNTIES UNTIL 845 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kurten to 6 miles east of Tanglewood.
Movement was southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Caldwell, Snook, Kurten, Wixon Valley, Kyle
Field, Deanville and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3071 9658 3070 9656 3074 9646 3078 9643
      3088 9624 3070 9605 3034 9675 3039 9679
      3043 9685 3043 9687 3046 9688 3047 9691
      3049 9690 3050 9691 3051 9690 3053 9691
TIME...MOT...LOC 0058Z 308DEG 17KT 3084 9623 3049 9688

Hathaway
Special weather statement, May 28, 8:11 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
811 PM CDT SUN MAY 28 2017

TXZ163-164-176-177-198-290215-
Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
811 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...NORTHEASTERN GRIMES...
NORTHERN BRAZOS...HOUSTON...MADISON...NORTHERN POLK AND NORTHERN
WALKER COUNTIES UNTIL 915 PM CDT...

At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Apple Springs to 10 miles
west of Madisonville. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Crockett, Madisonville, Austonio, Apple Springs, Trinity, Grapeland,
Groveton, Lovelady, Bedias, Kennard, Latexo, Pennington, North Zulch,
Weches and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3152 9510 3147 9510 3144 9501 3138 9495
      3134 9496 3133 9490 3115 9484 3106 9492
      3072 9600 3097 9624 3109 9598 3109 9577
      3114 9577 3116 9573 3121 9575 3127 9573
      3132 9566 3141 9570 3158 9526 3158 9517
TIME...MOT...LOC 0111Z 303DEG 16KT 3131 9505 3098 9609

11
Local storm report, May 28, 9:06 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
906 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     FLASH FLOOD      CROCKETT                31.32N  95.46W
05/28/2017                   HOUSTON            TX   LAW ENFORCEMENT

            MULTIPLE ROAD CLOSURES DUE TO FLOODING 4TH ST... 6TH
            ST... E GOLIAD... E LOOP... S LOOP... HIGHWAY 19
            SOUTH... HIGHWAY 7 EAST

&&

EVENT NUMBER HGX1700236

47
Special weather statement, May 28, 9:31 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
931 PM CDT SUN MAY 28 2017

TXZ164-177>179-200-290300-
San Jacinto TX-Walker TX-Liberty TX-Polk TX-Trinity TX-
931 PM CDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 931 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Riverside to 10 miles southeast
of Alabama-Coushatta Reservation. Movement was south at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Livingston, Shepherd, Onalaska, Corrigan, Groveton, Coldspring, Point
Blank, Goodrich, Seven Oaks, Sebastopol, Lake Livingston State Park,
Alabama-Coushatta Reservation, West Livingston, Leggett, Moscow,
Oakhurst, Segno, Romayor, Evergreen and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.

LAT...LON 3049 9454 3049 9473 3037 9469 3061 9542
      3106 9528 3111 9472 3109 9466 3109 9461
      3107 9460 3106 9456 3101 9466
TIME...MOT...LOC 0231Z 337DEG 21KT 3088 9554 3060 9461

Hathaway
Local storm report, May 28, 9:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
934 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 NE KENNARD            31.39N  95.14W
05/28/2017                   HOUSTON            TX   LAW ENFORCEMENT

            TREE AND POWER LINE DOWN ON A VEHICLE IN RATCLIFF.

&&

EVENT NUMBER HGX1700237

42
Special weather statement, May 28, 9:56 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
956 PM CDT SUN MAY 28 2017

TXZ177>179-198>200-212-290330-
San Jacinto TX-Walker TX-Grimes TX-Waller TX-Liberty TX-Polk TX-
Montgomery TX-
956 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIMES...
MONTGOMERY...SAN JACINTO...NORTHEASTERN WALLER...NORTHWESTERN
LIBERTY...SOUTHERN POLK AND WALKER COUNTIES UNTIL 1030 PM CDT...

At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Bedias to 8 miles north of
Votaw. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Conroe, Huntsville, Cleveland, Willis, Livingston, Pinehurst, The
Woodlands, Shepherd, Panorama Village, Shenandoah, Onalaska,
Splendora, Patton Village, Roman Forest, Magnolia, Woodbranch, Cut
And Shoot, New Waverly, Coldspring and Hardin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3049 9454 3049 9473 3017 9462 3020 9580
      3025 9581 3023 9605 3089 9560 3086 9541
      3083 9539 3084 9534 3086 9532 3084 9525
      3080 9517 3085 9511 3081 9461
TIME...MOT...LOC 0256Z 015DEG 26KT 3068 9582 3056 9464

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTAreal Flood AdvisoryHGXHouston113 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes32 min
May 28, 7:32 PM CDTSpecial Weather StatementHGXHouston43 min
May 28, 7:49 PM CDTFlash Flood WarningHGXHouston2 hr
May 28, 7:58 PM CDTSpecial Weather StatementHGXBrazos, Burleson47 min
May 28, 8:11 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity64 min
May 28, 8:18 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson27 min
May 28, 8:29 PM CDTFlash Flood WarningHGXHouston3 hr
May 28, 8:33 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Walker42 min
May 28, 8:40 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington31 min
May 28, 8:53 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington26 min
May 28, 9:09 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker51 min
May 28, 9:14 PM CDTAreal Flood AdvisoryHGXHouston, Trinity2 hr
May 28, 9:31 PM CDTSpecial Weather StatementHGXPolk, San Jacinto29 min
May 28, 9:56 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Walker34 min
May 28, 10:43 PM CDTSpecial Weather StatementHGXWaller47 min
May 28, 11:27 PM CDTFlash Flood WarningHGXHouston3 hr
May 28, 11:34 PM CDTSpecial Marine WarningHGX56 min
May 28, 11:36 PM CDTSpecial Weather StatementHGXChambers, Harris39 min
May 28, 11:54 PM CDTSpecial Weather StatementHGXHouston66 min
May 29, 12:23 AM CDTSpecial Marine WarningHGX67 min
May 29, 12:28 AM CDTSpecial Weather StatementHGXGalveston47 min
May 29, 12:37 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris113 min
May 29, 1:02 AM CDTSpecial Marine WarningHGX118 min
May 29, 1:05 AM CDTSpecial Weather StatementHGXBrazoria, Galveston40 min
May 29, 1:16 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 29, 1:45 AM CDTSpecial Weather StatementHGXBrazoria45 min
May 29, 2:23 AM CDTAreal Flood WarningHGXHouston3 hr
May 29, 2:31 AM CDTSpecial Marine WarningHGX119 min
May 29, 2:47 AM CDTSmall Craft AdvisoryHGX4 hr
May 29, 4:41 AM CDTSpecial Marine WarningHGX2 hr
May 29, 4:43 AM CDTSpecial Marine WarningHGX2 hr
May 29, 5:03 AM CDTSpecial Marine WarningHGX117 min
May 29, 6:50 AM CDTGale WarningHGX6 hr
May 29, 6:50 AM CDTSmall Craft AdvisoryHGX6 hr
May 29, 9:20 AM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr
May 29, 9:29 AM CDTWind AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.